Dense Fog, Eastern Grant
- When
- May 31, 1:35 AM EST to 7:35 AM EST
- Where
- Eastern Grant forecast zone
- Reported by
- AWOS
- Coordinates
- 39.105, -79.196 (the zone’s center; the record gives no point)
Visibility was around one quarter of a mile at Petersburg.
Mainly clear skies along with light winds caused areas of dense fog to develop across eastern West Virginia early on the 31st.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Mainly clear skies along with light winds caused areas of dense fog to develop across eastern West Virginia early on the 31st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 30, 7:34 PM EST, 6 hours 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
834 PM EDT MON MAY 30 2011
.SYNOPSIS...
HIGH PRESSURE DOMINATES THROUGH TOMORROW NIGHT AND WILL MOVE
OFFSHORE LATE TUESDAY. A WEAK COLD FRONT WILL MOVE SOUTH ACROSS THE
AREA ON WEDNESDAY...ACCOMPANIED BY SCATTERED SHOWERS AND
THUNDERSTORMS. HIGH PRESSURE BUILDS IN FROM THE NORTH FOR THE
REMAINDER OF THE WEEK.
&&
.NEAR TERM /UNTIL 7 AM TUESDAY MORNING/...
HIPRES RDG SFC AND ALOFT HAS SURPRESSED ANY CLDS AND KEPT HOT CONDS
IN PLACE PAST SUNSET. DCA/DMH STILL ABV 90F AT 00Z. WL BE ABLE TO
DROP THE NIGHTTIME PORTION OF THE HEAT ADVY THO AS TEMPS START TO
RECEDE. THAT/S NOT TO IMPLY THAT THE NIGHTTIME HRS WL BE
COMFORTABLE...JUST BELOW ANY ESTABLISHED CRITERIA. CONSIDERING URBAN
HEAT ISLAND AND DEWPTS ARND 70F...MIN-T IN THE CITIES LKLY WON/T
DROP BLO THE MID 70S...W/ HEAT IDX VALUES A FEW TICKS HIER. OVERALL
TEMPS IN GOOD SHAPE...AND ANY ADJUSTMENTS WL BE MINOR.
&&
.SHORT TERM /7 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
NEAR RECORD MAXIMA TOMORROW AGAIN AT ALL THREE MAJOR CLIMATE
SECTIONS AS H8 TEMPS CONT TO HOVER NEAR 20C /REFER TO CLIMATE
SECTION BELOW/. RIDGE POSITIONS ITSELF A BIT FURTHER N...TURNING
BOUNDARY LYR WINDS TO THE NE AND INCREASING MOISTURE/DEWPOINTS
FURTHER. RESULT WILL BE SIMILAR HEAT INDICES TO TODAY...WITH HIGH
TEMPS REACHING NEARLY SAME LVL AS THIS AFTNS. HEAT ADZY IN EFFECT
FOR AREAS E OF BLUE RIDGE. WEAK NE FLOW WILL SUPPORT ENHANCED
BAY/POTOMAC RIVER BREEZES.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
NO MAJOR CHANGES MADE TO THE LONG TERM PORTION OF THE FORECAST THIS
AFTERNOON.
HIGH PRESSURE AT THE SURFACE MOVES OFFSHORE BY LATE TUESDAY AS A
COLD FRONT MOVES INTO THE OHIO VALLEY. THE FRONT WILL MOVE SOUTH
OVER THE CWFA ON WEDNESDAY...ACCOMPANIED BY SCATTERED SHOWERS AND
THUNDERSTORMS. HIGH CAPE/LOW SHEAR ENVIRONMENT ANTICIPATED WITH
STEEP MID LEVEL LAPSE RATES. A FEW OF THE STORMS COULD BE
SEVERE...WITH THE PRIMARY THREAT DAMAGING WIND GUSTS WITH SOME LARGE
HAIL POSSIBLE.
FRONT STALLS AND THEN DISSIPATES ACROSS THE CAROLINAS BY EARLY
THURSDAY AS HIGH PRESSURE BUILDS IN FROM THE NORTH. HIGH PRESSURE
REMAINS IN PLACE THROUGH THE END OF THE WEEK. ANOTHER WEAK FRONT
EXPECTED BY THE LATE WEEKEND.
&&
.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
EXPECT VFR CONDITIONS ACROSS ALL AREA AIRPORTS THROUGH THE TAF VALID
PERIOD. DO NOT EXPECT THE SAME COVERAGE OR INTENSITY OF GROUND FOG
AS WAS OBSERVED LAST NIGHT. HOWEVER...FOG PRONE LOCATIONS SUCH AS
IAD...CHO AND MRB COULD SEE A DROP IN VISIBILITIES TO AROUND 5 SM
AFTER MIDNIGHT. SKIES WILL REMAIN MOSTLY CLEAR WITH THE POTENTIAL
FOR A FEW LOW LEVEL CUMULUS TOMORROW AFTERNOON.
WINDS WILL SLOWLY SHIFT FRON NORTHWEST TO SOUTHEAST THROUGH THE DAY
TOMORROW. EXPECT WINDS AT ALL TERMINALS TO DROP TO 3 KT OR LESS
TONIGHT BEFORE PICKING UP TO AROUND 8 KT TOMORROW AFTERNOON.
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED ON WEDNESDAY AS A COLD
FRONT DROPS SOUTH ACROSS THE MID ATLANTIC. SHOWERS AND THUNDERSTORMS
WILL HAVE THE POTENTIAL TO PRODUCE HEAVY DOWNPOURS AND GUSTY WINDS
WEDNESDAY AFTERNOON...WITH A FEW BECOMING SEVERE.
OTHERWISE...NO VSBY/CIG RESTRICTIONS.
&&
.MARINE...
WNDS VRBL ATTM...AND WL REMAIN UNDER 10 KT THRU TNGT. AS RDG PULLS A
LTL MORE NE TMRW...FLOW WL BECOME NELY. STILL...SPDS SHUD REMAIN
UNDER 10 KT.
COLD FRONT EXPECTED TO CROSS THE WATERS ON WEDNESDAY...WITH WINDS
SHIFTING TO THE NORTH BEHIND THE BOUNDARY. NOT ANTICIPATING SCA
CRITERIA WINDS AT THIS TIME. WINDS WILL REMAIN LIGHT THROUGH THE END
OF THE WEEK AS HIGH PRESSURE REMAINS OVERHEAD. THE HIGH WILL MOVE
OFFSHORE BY SATURDAY...WITH WINDS SHIFTING TO THE SOUTH ONCE AGAIN.
&&
.CLIMATE...
TIED RECORD HIGH AT BALTIMORE TODAY. RECORD HIGH MAXIMUM AND
MINIMUM TEMPERATURES ARE IN JEOPARDY THROUGH TUESDAY. BELOW ARE
THE RECORDS FOR DCA IAD AND BWI... ALL CALENDAR EXTREMES ARE
BASED UPON LOCAL STANDARD TIME (LST) MIDNIGHT-TO-MIDNGIHT
RECORD HIGH TEMPERATURES
SITE MAY 30 MAY 31 JUN 1
DCA 98 1991 99* 1991 97 1895
IAD 95* 2006 94 1991 93 1989
BWI 98* 1991 96 1991 97 1895
RECORD HIGH MINIMUM TEMPERATURES
SITE MAY 31 JUN 1
DCA 78* 1991 74 1991
IAD 71* 2006+ 70 2010
BWI 77 1985 77 1895
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY FROM NOON TO 8 PM EDT TUESDAY FOR DCZ001.
MD...HEAT ADVISORY FROM NOON TO 8 PM EDT TUESDAY FOR MDZ004>007-
009>011-013-014-016>018.
VA...HEAT ADVISORY FROM NOON TO 8 PM EDT TUESDAY FOR VAZ036>040-042-
050>057-501-502.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...
NEAR TERM...HTS
SHORT TERM...SBK
LONG TERM...LISTEMAA
AVIATION...LARSEN/LISTEMAA
MARINE...HTS/LISTEMAA
CLIMATE...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 842 PM EDT MON MAY 30 2011 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 311000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 842 PM EDT MON MAY 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A HEAT ADVISORY REMAINS IN EFFECT BETWEEN NOON AND 8PM ON TUESDAY. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON AND EVENING AS A COLD FRONT MOVES SOUTH ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY AFTERNOON AND EVENING. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-311000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 842 PM EDT MON MAY 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A HEAT ADVISORY REMAINS IN EFFECT FROM NOON TO 8PM TUESDAY FOR AREAS EAST OF THE BLUE RIDGE. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON AND EVENING AS A COLD FRONT MOVES SOUTH ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY AFTERNOON AND EVENING. HTS
The national radar mosaic for the moment the first event began.
1 dense fog. Local standard time, as filed.
Visibility was around one quarter of a mile at Petersburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314976.